The Community for Technology Leaders
RSS Icon
Subscribe
Issue No.01 - January/February (2001 vol.13)
pp: 124-141
ABSTRACT
<p><b>Abstract</b>—Several schemes for the linear mapping of a multidimensional space have been proposed for various applications, such as access methods for spatio-temporal databases and image compression. In these applications, one of the most desired properties from such linear mappings is <it>clustering</it>, which means the locality between objects in the multidimensional space being preserved in the linear space. It is widely believed that the Hilbert space-filling curve achieves the best clustering [<ref rid="bibK01241" type="bib">1</ref>], [<ref rid="bibK012414" type="bib">14</ref>]. In this paper, we analyze the clustering property of the Hilbert space-filling curve by deriving closed-form formulas for the number of clusters in a given query region of an arbitrary shape (e.g., polygons and polyhedra). Both the asymptotic solution for the general case and the exact solution for a special case generalize previous work [<ref rid="bibK012414" type="bib">14</ref>]. They agree with the empirical results that the number of clusters depends on the hypersurface area of the query region and not on its hypervolume. We also show that the Hilbert curve achieves better clustering than the z curve. From a practical point of view, the formulas given in this paper provide a simple measure that can be used to predict the required disk access behaviors and, hence, the total access time.</p>
INDEX TERMS
Locality-preserving linear mapping, range queries, multiattribute access methods, data clustering, Hilbert curve, space-filling curves, fractals.
CITATION
Bongki Moon, H.v. Jagadish, Christos Faloutsos, Joel H. Saltz, "Analysis of the Clustering Properties of the Hilbert Space-Filling Curve", IEEE Transactions on Knowledge & Data Engineering, vol.13, no. 1, pp. 124-141, January/February 2001, doi:10.1109/69.908985
36 ms
(Ver 2.0)

Marketing Automation Platform Marketing Automation Tool